medications, illness, injury, or anxiety...

Discussion in 'General Parenting' started by trouble, Oct 19, 2011.

  1. trouble

    trouble New Member

    Trying to work through a bit of a mystery here... and no idea if its a medications reaction, a real illness, injury, or symptoms brought on by anxiety.

    medications - risperidal and methylphenidate

    Symptoms - heart burn or similar, not hungry, had loose stools followed by not much output, no fever, walks hunched over and sits similar, definitely out of sorts (avoiding most activities, including stuff he loves), maybe a faster pulse (I can't catch pulse... he says its faster), just wants to be alone.

    Other factors - parent teacher interviews coming, almost two months into school (usually something has gone majorly wrong by now... but not so far), hitting a wall with several non-school projects (can't get stuff "done" due to unexpected problems)

    Says it started on the weekend - after going to the gym for a workout... did he overdo it there?
    Definitely he's been complaining about it since mid-weekend... and consistent on symptoms.

    Normally we'd go with "anxiety" as top choice - but he's only been on Risp. for 3 months and dose-stable for 2 months. He's been on M. "forever".

    Ride it out until parent teacher interviews on Friday?
    Take him to PCP?
    Call psychiatrist? (have appointment a week tomorrow for routine review)
    Take him to emergency?

    Thoughts, ideas???
  2. crazymama30

    crazymama30 Active Member

    If you have am appointment with psychiatrist I would bring it up there. Sims can cause a poor appetite, but he had ben on it for awhile so that seems odd that it would just start now. I suspect psychiatrist will tell you to see pcp, but if you see psychiatrist soon it can't hurt to bring it up there.
  3. keista

    keista New Member

    Doesn't sound horrifically urgent, so don't worry about the ER. A call to PCP might be in order. Never know when there is a bug going around, and they would know. In the past week, I've had 3 friend reports of stomach bugs, scattered across the US, but still, 'tis the season. then just play it by ear.

    Gotta tell ya. Last year my girls had this strange stomach bug that lasted about a month. Primary symptom was nausea with some pain, and then lack of appetite. Other than that not much else - no output symptoms. When nausea/pain were present, temperature was below normal. When that subsided, temp was slightly above normal. DD1 was the first to get it, and she got it when I needed to work 15 hours days, so my first thought was anxiety. Of course I took her to the PCP, but not much practical help there. We just had to ride it out. Once all three kids had it, I was finally graced by it. Yowzerz! So not fun.
  4. TeDo

    TeDo Guest

    I agree with the going to PCP idea. But still bring it up to psychiatrist at your appointment.
  5. rejectedmom

    rejectedmom New Member

    I second the PCP. The pain that is causing him to hunch over is worrisome. Lots of things could cause it but a doctor consult is the best way to go just to rule out something serious. -RM
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son had a serious reaction to that medication. Here are the side effects. I pulled it up off the internet.


    All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome when using Risperidone:
    Anxiety; appetite changes; constipation; cough; dizziness; drowsiness; dry mouth; fatigue; headache; increased saliva production; indigestion; lightheadedness; nausea; pain, swelling, or redness at the injection site; restlessness; runny or stuffy nose; stomach pain or upset; trouble sleeping; vomiting; weight gain.
    Seek medical attention right away if any of these SEVERE side effects occur when using Risperidone:
    Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); abnormal thoughts; confusion; drooling; fainting; fast, slow, or irregular heartbeat; fever, chills, or sore throat; inability to control urination; increased sweating; new or worsening mental or mood changes (eg, agitation, aggression, depression, severe anxiety); seizures; severe dizziness; stiff or rigid muscles; suicidal thoughts or attempts; symptoms of highbloodsugar (eg, increased thirst, hunger, urination; unusual weakness); tremor; trouble concentrating, speaking, or swallowing; trouble sitting still; trouble walking or standing; uncontrolled muscle movements (eg, arm or leg movements, twitching of the face or tongue, jerking or twisting); unusual bruising; vision changes.
    This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your healthcareprovider. Call your doctor for medical advice about side effects.
  7. tiredmommy

    tiredmommy Site Moderator

    I have IBS... he sounds constipated to me. Often, the person becomes so backed up that stool can only be passed if it's loose. It can be serious because it can eventually lead to impaction. I'd call the PCP.

    Also, Keista... I had the same weird bug last year. It was horrible and lasted for weeks.